Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 224, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 17, 2012, 3:23 PM EDT for Blount County, Loudon County, Roane County, Tennessee. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2012, 3:23 PM EDT (19:23 UTC)
- Expired
- Jul 17, 2012, 4:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Blount County, TN, Loudon County, TN, Roane County, TN
The radar
The Knoxville radar (KMRX), 89 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 3:35 PM EDT | HAIL 0.88 | 2 Sw Lenoir City, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1991 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
648 WUUS54 KMRX 171923 SVRMRX TNC009-105-145-172000- /O.NEW.KMRX.SV.W.0224.120717T1923Z-120717T2000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 323 PM EDT TUE JUL 17 2012 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME WESTERN BLOUNT COUNTY IN EAST TENNESSEE... LOUDON COUNTY IN EAST TENNESSEE... ROANE COUNTY IN EAST TENNESSEE... * UNTIL 400 PM EDT * AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES EAST OF KINGSTON...AND MOVING SOUTHEAST AT 10 MPH. * LOCATIONS IN THE WARNING INCLUDE... LENOIR CITY AND LOUDON. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3570 8407 3567 8437 3591 8452 3594 8432 TIME...MOT...LOC 1924Z 316DEG 9KT 3586 8436 $$ DGS
2 follow-up statements
847 WWUS54 KMRX 171935 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 335 PM EDT TUE JUL 17 2012 TNC009-105-145-172000- /O.CON.KMRX.SV.W.0224.000000T0000Z-120717T2000Z/ ROANE TN-LOUDON TN-BLOUNT TN- 335 PM EDT TUE JUL 17 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR EXTREME WESTERN BLOUNT...LOUDON AND ROANE COUNTIES... AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LENOIR CITY...MOVING SOUTH AT 10 MPH. LOCATIONS IN THE WARNING INCLUDE... LENOIR CITY...LOUDON AND FRIENDSVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! && LAT...LON 3570 8407 3567 8437 3591 8452 3594 8432 TIME...MOT...LOC 1935Z 346DEG 8KT 3580 8433 $$ DGS
693 WWUS54 KMRX 171954 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 354 PM EDT TUE JUL 17 2012 TNC009-105-145-172004- /O.EXP.KMRX.SV.W.0224.000000T0000Z-120717T2000Z/ ROANE TN-LOUDON TN-BLOUNT TN- 354 PM EDT TUE JUL 17 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME WESTERN BLOUNT... LOUDON AND ROANE COUNTIES WILL EXPIRE AT 400 PM EDT... THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. ALTHOUGH THE STORMS HAVE WEAKENED...LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR ACROSS CENTRAL LOUDON COUNTY THROUGH 500 PM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! LAT...LON 3570 8407 3567 8437 3591 8452 3594 8432 TIME...MOT...LOC 1954Z 346DEG 8KT 3576 8432 $$ DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:37 PM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 17, 1:37 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 137 PM EDT TUE JUL 17 2012 .AVIATION... VFR CONDITIONS ARE EXPECTED TO BE THE PREDOMINANT FLIGHT CATEGORY AT EACH TERMINAL THIS AFTERNOON AND EVENING. HOWEVER...SOME SCT TSRA WILL CONTINUE TO DEVELOP AND MOVE ACROSS THE REGION THROUGH 02Z OR SO...AND THUS HAVE INCLUDED A VCTS AT EACH SITE RESPECTIVELY DURING THIS TIME PERIOD. LATE TONIGHT...FOG DEVELOPMENT IS EXPECTED...PARTICULARLY AT KTRI WHERE IT COULD BECOME LOCALLY DENSE BTWN 09-12Z...REDUCING VIS/CIGS TO IFR/LIFR LEVELS. ANY FOG WILL DISSIPATE AFTER SUNRISE...RESULTING IN A RETURN TO VFR CONDITIONS THROUGH THE REMAINDER OF THE PERIOD. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && AMP
Hazardous weather outlook, Jul 17, 5:51 AM EDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 551 AM EDT TUE JUL 17 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-181000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 551 AM EDT TUE JUL 17 2012 /451 AM CDT TUE JUL 17 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SCATTERED STRONG THUNDERSTORMS WILL DEVELOP ACROSS THE FORECAST AREA THIS AFTERNOON AND EVENING...AND WILL BECOME CAPABLE OF PRODUCING GUSTY OUTFLOW WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. IN ADDITION...GIVEN THE VERY HUMID AIR MASS...LOCALLY HEAVY RAINFALL IS EXPECTED WITH ANY STORMS THAT DO DEVELOP. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE ANTICIPATED EACH DAY THROUGH THE UPCOMING WEEK. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE EACH DAY...WITH THE PRIMARY THREATS BEING LOCALIZED HEAVY RAIN...DAMAGING DOWN-BURST WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 17, 11:50 AM EDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1150 AM EDT TUE JUL 17 2012 TNZ039-040-070-171630- HAMBLEN TN-JEFFERSON TN-NORTHWEST COCKE TN- 1150 AM EDT TUE JUL 17 2012 ...SIGNIFICANT WEATHER ADVISORY FOR COCKE...EASTERN JEFFERSON AND HAMBLEN COUNTIES UNTIL 1230 PM EDT... AT 1147 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MORRISTOWN...MOVING SOUTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WHITE PINE AND LOWLAND. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! DGS
Special weather statement, Jul 17, 2:29 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 229 PM EDT TUE JUL 17 2012 TNZ036-069-171915- ANDERSON TN-KNOX TN- 229 PM EDT TUE JUL 17 2012 ...SIGNIFICANT WEATHER ADVISORY FOR KNOX AND ANDERSON COUNTIES UNTIL 315 PM EDT... AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CLINTON...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KNOXVILLE...POWELL... KARNS AND BEARDEN. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! DGS
Special weather statement, Jul 17, 2:58 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 258 PM EDT TUE JUL 17 2012 TNZ067-171945- ROANE TN- 258 PM EDT TUE JUL 17 2012 ...SIGNIFICANT WEATHER ADVISORY FOR ROANE COUNTY UNTIL 345 PM EDT... AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF KINGSTON...MOVING SOUTHEAST AT 5 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KINGSTON AND BRADBURY. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! DGS
Local storm report, Jul 17, 3:07 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
307 PM EDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM HAIL POWELL 36.03N 84.03W
07/17/2012 E0.50 INCH KNOX TN PUBLIC
&&
JWINTONThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 2:35 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox | 40 min |
| Jul 17, 4:00 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon, Monroe | 45 min |
| Jul 17, 4:28 PM EDT | Areal Flood Advisory | MRX | Blount, Loudon, Monroe | 2 hr |
| Jul 17, 4:35 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe, Polk | 25 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.